Alert archive / Kansas / Tornado Warnings in 2014

Tornado Warning 10, NWS Wichita, KS

December 14, 2014Reno County, Kansas

NWS Wichita, KS issued this tornado warning at Dec 14, 2014, 6:25 PM CST for Reno County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 14, 2014, 6:25 PM CST (00:25 UTC)
Expired
Dec 14, 2014, 6:42 PM CST
In force
17 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Reno County, KS

The radar

The Wichita radar (KICT), 37 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2218 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

224 
WFUS53 KICT 150025
TORICT
KSC155-150100-
/O.NEW.KICT.TO.W.0010.141215T0025Z-141215T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
625 PM CST SUN DEC 14 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 700 PM CST
    
* AT 624 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 7 MILES NORTHWEST OF CHENEY...MOVING NORTH AT
  35 MPH.

  HAZARD...TORNADO. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO 
           ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS 
           WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS 
           LIKELY. 

* LOCATIONS IMPACTED INCLUDE...
  CHENEY STATE PARK AND CHENEY LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE
HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3789 9786 3785 9770 3783 9770 3773 9777
      3773 9789 3774 9789
TIME...MOT...LOC 0024Z 202DEG 28KT 3773 9785 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

CARUSO
2 follow-up statements
153 
WWUS53 KICT 150031
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
631 PM CST SUN DEC 14 2014

KSC155-150100-
/O.CON.KICT.TO.W.0010.000000T0000Z-141215T0100Z/
RENO KS-
631 PM CST SUN DEC 14 2014

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CST FOR
SOUTHEASTERN RENO COUNTY...
    
AT 631 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 8 MILES SOUTHWEST OF HAVEN...MOVING NORTH AT 30 MPH.

HAZARD...TORNADO. 

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO 
         ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS WILL 
         BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS LIKELY. 

LOCATIONS IMPACTED INCLUDE...
CHENEY STATE PARK AND CHENEY LAKE. 

LAT...LON 3789 9786 3785 9771 3783 9772 3773 9778
      3774 9789
TIME...MOT...LOC 0031Z 196DEG 28KT 3779 9785 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

CARUSO
281 
WWUS53 KICT 150042
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
642 PM CST SUN DEC 14 2014

KSC155-150051-
/O.CAN.KICT.TO.W.0010.000000T0000Z-141215T0100Z/
RENO KS-
642 PM CST SUN DEC 14 2014

...THE TORNADO WARNING FOR SOUTHEASTERN RENO COUNTY IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER APPEARS CAPABLE OF PRODUCING A TORNADO.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3789 9786 3785 9771 3783 9772 3773 9778
      3774 9789
TIME...MOT...LOC 0038Z 202DEG 28KT 3787 9781 

$$

CARUSO

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Dec 14, 5:28 PM CST, 57 minutes earlier.

Area forecast discussion, Dec 14, 5:28 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
528 PM CST SUN DEC 14 2014

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 235 PM CST SUN DEC 14 2014

THE VIGOROUS STORM OVER THE SOUTHERN/CENTRAL HIGH PLAINS CONTINUES
TO MAKE SLOW PROGRESS TOWARD THE EAST-NORTHEAST TODAY. A WELL
DEFINED DRY SLOT WILL BRING A MORE RAPID DEMISE TO THE PRECIPITATION
ACROSS PORTIONS OF SOUTHERN KANSAS THIS EVENING WHILE SOME WRAP-
AROUND PRECIPITATION MAY LINGER INTO THE MORNING HOURS ON MONDAY
ACROSS PORTIONS OF CENTRAL AND NORTHERN KANSAS. ANY BRIEF TRANSITION
TO SNOW ACROSS CENTRAL KANSAS IS NOT EXPECTED TO RESULT IN ANY
ACCUMULATION.

MORE SEASONABLE TEMPERATURES ARE ANTICIPATED IN THE WAKE OF THE
STORM SYSTEM WITH HIGHS MAINLY IN THE LOW 40S MON-WED. SHORTWAVE
RIDGING WILL MAINTAIN DRY WEATHER CONDITIONS TUE-EARLY WEDNESDAY
BEFORE A SHORTWAVE TROUGH APPROACHES LATE ON WEDNESDAY BRINGING
INCREASING CHANCES FOR LIGHT MIXED PRECIPITATION.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 235 PM CST SUN DEC 14 2014

MAINTAINED LOW POPS WED NIGHT THROUGH FRI NIGHT ALTHOUGH LARGE
PHASE/AMPLITUDE DIFFERENCES AND LACK OF RUN-TO-RUN CONSISTENCY
LEAD TO A LOW CONFIDENCE FORECAST AT THIS TIME. MAINTAINED MIXED
PHASE PRECIPITATION AS A SERIES OF SHORTWAVE TROUGHS LIFT OUT OF
THE SOUTHWEST THROUGH FRIDAY NIGHT WHILE MAINTAINING SEASONABLY
COOL TEMPERATURES ACROSS THE AREA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 521 PM CST SUN DEC 14 2014

A LINE OF RAIN SHOWERS WITH A FEW THUNDERSTORMS WILL CONTINUE TO
MOVE EASTWARD ACROSS THE REGION THIS EVENING...WITH SOME LIGHT
RAIN SHOWERS RE-DEVELOPING OVER CENTRAL KANSAS LATER TONIGHT. LOW
CLOUDS IN THE MVFR RANGE WILL CONTINUE TO LINGER OVER THE
AREA...WITH SOUTHERLY WINDS SWITCHING TO THE NORTHWEST AS A COLD
FRONT SWEEPS SOUTHWARD ACROSS THE REGION. THE NORTHWEST WINDS WILL
BECOME STRONG AND GUSTY DURING THE DAY ON MONDAY.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    41  46  28  43 /  40  20   0   0
HUTCHINSON      40  45  25  41 /  40  30   0   0
NEWTON          41  46  26  40 /  50  30   0   0
ELDORADO        41  46  28  41 /  60  20   0   0
WINFIELD-KWLD   41  47  29  43 /  40  10   0   0
RUSSELL         35  41  21  38 /  50  30   0   0
GREAT BEND      35  42  23  40 /  40  30   0   0
SALINA          40  44  25  40 /  80  30  10   0
MCPHERSON       41  44  25  40 /  50  30   0   0
COFFEYVILLE     46  51  31  44 / 100  20   0   0
CHANUTE         47  51  29  42 / 100  20  10   0
IOLA            48  51  29  41 / 100  20  10   0
PARSONS-KPPF    46  51  30  43 / 100  20  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 14, 6:12 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
612 PM CST SUN DEC 14 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-160015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
612 PM CST SUN DEC 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS WILL AFFECT MAINLY SOUTH CENTRAL AND SOUTHEAST
KANSAS THIS EVENING. A STRONG THUNDERSTORM OR TWO WILL BE
POSSIBLE AND CAPABLE OF PRODUCING SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Dec 14, 5:34 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
534 PM CST SUN DEC 14 2014

KSZ082-091-150000-
HARPER KS-KINGMAN KS-
534 PM CST SUN DEC 14 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 600 PM CST

* AT 531 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR HARPER...MOVING NORTHEAST AT 40
  MPH.

A BRIEF FUNNEL CLOUD OR TWO...AND HAIL UP TO DIME SIZE ARE POSSIBLE
WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HARPER...NORWICH...DANVILLE AND RUNNYMEDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3722 9812 3752 9802 3748 9781 3738 9780
      3719 9792
TIME...MOT...LOC 2331Z 215DEG 34KT 3731 9796

CARUSO
Local storm report, Dec 14, 5:44 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
544 PM CST SUN DEC 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TORNADO          2 NE HARPER             37.31N 98.00W
12/14/2014                   HARPER             KS   PUBLIC

            PUBLIC REPORTED A TORNADO 2 MILES NORTHEAST OF HARPER.

&&

CDJ
Special weather statement, Dec 14, 6:07 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
607 PM CST SUN DEC 14 2014

KSZ093-094-098-150045-
CHAUTAUQUA KS-ELK KS-COWLEY KS-
607 PM CST SUN DEC 14 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS...
  SOUTHWESTERN ELK COUNTY IN SOUTHEASTERN KANSAS...
  EASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 645 PM CST

* AT 604 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
  DEXTER TO NEAR HARDY...AND MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  CEDAR VALE...BURDEN...DEXTER...GRENOLA AND CAMBRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3720 9675 3747 9676 3746 9638 3701 9648
      3700 9677
TIME...MOT...LOC 0004Z 205DEG 42KT 3722 9669 3702 9672

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 6:07 PM CSTSpecial Weather StatementICTCowley38 min
Dec 14, 6:54 PM CSTSpecial Weather StatementICTHarvey36 min
Dec 14, 7:02 PM CSTSpecial Weather StatementICTMontgomery28 min
Dec 14, 7:17 PM CSTSpecial Weather StatementICTMcPherson43 min

Nearby

Tornado Warnings in Kansas, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.